Florida, 2022

Hail in Florida, May 13, 2022

May 13, 2022 · NWS MFL · 3 events in 1 county or zone

A surface trough moving west across South Florida, along with an upper level low over the SE United States, led to unstable conditions which produced strong thunderstorms during the afternoon hours across parts of Palm Beach County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A surface trough moving west across South Florida, along with an upper level low over the SE United States, led to unstable conditions which produced strong thunderstorms during the afternoon hours across parts of Palm Beach County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 13, 1:37 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, May 13, 1:37 PM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Miami FL
237 PM EDT Fri May 13 2022

.SHORT TERM (Now through Saturday)...
An upper-level low continues to drift towards Northeast Florida
today, bringing relatively light flow across South Florida at the
surface. Light southeasterly flow continues to advect moisture in
the boundary layer, allowing for dewpoints to slowly increase
across the area over the last 24 hours. Switching gears to the
convective threat today, the upper level low in the vicinity of
the Florida Peninsula continues to bring cooler temperatures aloft
as the 500mb temp was -11.5 C on this morning's MFL upper air
sounding. Moisture appears to also be a little more plentiful than
yesterday with higher forecast CAPE values across the northern
interior, and decent forecast DCAPE. Based on mesoscale analysis
and prevailing wind flow, went ahead and edited the forecast to
account for the localized threat of these stronger storms. Current
thinking is that the east coast sea-breeze should push in far
enough inland to keep the coast out of the greatest threat as
stable air pushes inland. Storms will fire along this boundary as
they encounter mesoscale ascent however they will wane and "die"
as they push eastward off the boundary into stable air. Thus the
greatest potential for stronger activity today should remain
across the Lake Okeechobee region and inland areas of Palm Beach
and Broward counties. It will be important to monitor trends in
diurnal heating and boundary progression over the next several
hours to see where the seabreeze boundary sets up. As discussed
earlier, given the cooler temperatures aloft, decent lapse rates,
and model forecasts of 2000- 3000 j/kg of CAPE, there is certainly
the potential for thunderstorms on the stronger side with the
potential of some strong wind gusts and small hail. As convection
will be diurnally driven, shower and thunderstorm activity will
gradually wane after sunset and a quiet night is expected across
South Florida. Instability over the Gulf Stream waters may once
again allow for showers to spruce up over the nearshore Atlantic
waters early on Saturday morning.

At the current time, Saturday appears to be drier with less areal
coverage of convection across the area as dry air works into the
region with the departure of the upper level low to the north.
However showers and thunderstorms will still be possible along the
sea-breeze boundary during the afternoon hours. Outside of
convective development, light winds across the area during the short
term period will result in a gradual upward trend in temperatures
each afternoon. Although moderated today by convective activity and
associated cloud cover, high temperatures on Saturday will range
from the middle 80s along the immediate east coast of South Florida
with highs in the upper 80s and lower 90s across the rest of the
region.

.LONG TERM (Saturday night through Friday)...
A weakening upper-level low sits over the southeast to begin the
long term period. Simultaneously, a deep mid-latitude cyclone is
propagating across southern Canada and will eventually absorb this
southeast trough beginning late this weekend. As this low gets
absorbed into the mean flow, a short- wave trough will progress
southward into the GOM and cool the 500mb temps between neg 10-12
degrees. This could create a scenario where a couple thunderstorms
in the afternoon on Sunday/Monday become strong to severe as this
shortwave will enhance WAA and shear across the area. As this
shortwave clears the area mid-week, a relatively quiet upper level
pattern will persist while sfc high pressure tries to build into
the area. The story for convection remains similar through the end
of the week with isolated seabreeze showers/thunderstorms
possible each afternoon. Temperatures will warm aloft through the
week not surpassing -10 Celcius over South Florida which should
limit any isolated strong storm potential beyond Monday. A warming
trend will begin this weekend with South Florida in the mid-upper
80s/low 90s on Sunday. By Thursday, which will be the hottest day
of the period, temperatures will range from low 90s along the
coast to 94 for inland areas with heat indices approaching 100.

&&

.AVIATION(18Z TAFS)...
Atlantic sea-breeze has pushed inland past the east coast terminals,
which will act to keep most of the showers and thunderstorms inland
and away from the terminals. A gulf breeze has developed and pushed
inland past KAPF, which will also act to keep shower and
thunderstorm activity inland of the site. Elsewhere, Southeasterly
winds will become light and variable overnight before picking up
again tomorrow morning.

&&

.MARINE...
Once the northeasterly swell in the Atlantic completely subsides by
this evening, benign marine conditions outside of showers and
thunderstorms are expected into next week. Hazardous marine
conditions are possible in and around showers and storms.

&&

.BEACHES...
With surf continuing to slowly subside, there will remain a high
risk for rip currents today. The threat for rips should subside
through the weekend.
&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            72  88  73  89 /  10  20  20  30
West Kendall     69  89  70  89 /  10  20  20  30
Opa-Locka        71  88  72  89 /  20  20  20  30
Homestead        70  87  71  87 /  10  20  20  30
Fort Lauderdale  72  86  73  87 /  10  20  20  30
N Ft Lauderdale  72  86  73  86 /  20  20  20  30
Pembroke Pines   70  88  72  89 /  20  20  20  30
West Palm Beach  69  85  71  87 /  20  20  20  30
Boca Raton       71  87  72  88 /  20  20  20  30
Naples           69  87  72  88 /   0  10  10  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Saturday morning for FLZ168-172-
     173.

AM...None.
GM...None.
&&

Tonight/Saturday and Aviation/Marine...Hadi
Saturday Night through Friday...Rizzuto

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, May 13, 8:28 AM EST, 7 hours 16 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
928 AM EDT Fri May 13 2022

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
140730-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
928 AM EDT Fri May 13 2022

...Thunderstorms Possible This Afternoon Lake O/Interior...
...Minor Coastal Flooding Possible East Coast...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Rip currents: High risk for rip currents along the Atlantic beaches
as surf slowly subsides.

Coastal Flood: Minor coastal flooding is possible along the east
coast of South Florida this afternoon and evening.

Thunderstorms: Scattered storms are expected today, the strongest
storms could produce gusty winds and small hail. Especially across
the Lake Okeechobee Region and inland Broward and Palm Beach
counties.

Surf: While surf heights are subsiding, breakers around 3 to 5 feet
will still be possible across the Palm Beaches today.

Marine: Seas are subsiding, but Cautionary seas are still expected
across Atlantic waters adjacent to Palm Beach county.

Waterspouts: An isolated waterspout will be possible with showers and
thunderstorms over all local waters today.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered thunderstorms will be possible each afternoon. Afternoon
highs will climb into the 90s next week, with heat indices nearing
100 degrees near mid week.

Minor coastal flooding will be possible along the east coast of South
Florida over the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, May 13, 2:56 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Miami FL
356 PM EDT Fri May 13 2022

FLZ067-071-072-132100-
Inland Broward County FL-Metro Broward County FL-
Inland Palm Beach County FL-
356 PM EDT Fri May 13 2022

...A strong thunderstorm will impact portions of northern Broward and
south central Palm Beach Counties through 500 PM EDT...

At 355 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 8 miles south of Loxahatchee NWR, or 11 miles
northwest of Coral Springs, moving north at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Coral Springs, Wellington, Royal Palm Beach, Parkland, Loxahatchee
NWR, Lion Country Safari Park and Loxahatchee Groves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2626 8027 2628 8046 2674 8056 2670 8023
TIME...MOT...LOC 1955Z 184DEG 22KT 2639 8038

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AR
Special weather statement, May 13, 3:42 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Miami FL
442 PM EDT Fri May 13 2022

FLZ067-068-168-132115-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
442 PM EDT Fri May 13 2022

...A strong thunderstorm will impact portions of northeastern Palm
Beach County through 515 PM EDT...

At 442 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 9 miles northwest of North County Airport, or
10 miles southeast of Indiantown. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jupiter, Palm Beach Gardens, North County Airport, Caloosa, Philo
Farms, Jupiter Farms and Limestone Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2683 8018 2685 8044 2696 8046 2697 8015
      2697 8014
TIME...MOT...LOC 2042Z 210DEG 4KT 2694 8033

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

GR

The radar

The Miami radar (KAMX), 116 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Palm Beach

When
May 13, 3:44 PM EST
Where
Palm Beach County, 2.31 mi SW of Wellington
Measured
1 in hail
Reported by
Public
Coordinates
26.650, -80.280

Quarter size hail was reported by the public in Wellington. Report received via social media.

Hail, Palm Beach

When
May 13, 4:35 PM EST
Where
Palm Beach County, 6.2 mi W of Jupiter
Measured
1 in hail
Reported by
Public
Coordinates
26.940, -80.200

Quarter sized hail was reported near Indiantown Road and 103rd Terrace.

Hail, Palm Beach

When
May 13, 4:39 PM EST
Where
Palm Beach County, 8.04 mi W of Jupiter
Measured
0.88 in hail
Reported by
Public
Coordinates
26.940, -80.230

Nickel-size hail was reported in Jupiter Farms.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032246, 1032247, 1032248.